Learn about the symptoms, causes and treatment of this painful skin condition that most often affects women between the ages of 30 and 60.
Sweet's syndrome, also called acute febrile neutrophilic dermatosis, is an uncommon skin condition. It causes fever and a painful skin rash that appears mostly on the arms, face and neck.
The cause of Sweet's syndrome isn't known, but it's sometimes triggered by an infection, illness or medication. It can also occur with some types of cancer.
The most common treatment for Sweet's syndrome is corticosteroid pills, such as prednisone. Signs and symptoms may go away after just a few days of treatment but can come back again.
Signs and symptoms of Sweet's syndrome include:
- Painful small red bumps on your arms, face, neck or back
- Bumps that grow quickly in size, spreading into painful clusters up to an inch (2.5 centimeters) in diameter
When to see a doctor
See your doctor if you develop a painful, red rash that quickly grows in size.
In most cases, the cause of Sweet's syndrome isn't known. The condition is sometimes associated with blood cancers, such as leukemia, or solid tumors, such as breast or colon cancer. It might also occur as a reaction to a medication — most commonly a type of drug that boosts production of white blood cells.
Sweet's syndrome is uncommon, but certain factors increase your risk, including:
- Sex. In general, women are more likely to have Sweet's syndrome than are men.
- Age. Though older adults and even infants can develop Sweet's syndrome, the condition mainly affects people between the ages of 30 and 60.
- Cancer. Sweet's syndrome is sometimes associated with cancer, most often leukemia but also breast or colon cancer.
- Other health problems. Sweet's syndrome may follow an upper respiratory infection, and many people report having flu-like symptoms before the rash appears. Sweet's syndrome can also be associated with inflammatory bowel disease.
- Pregnancy. Some women develop Sweet's syndrome during pregnancy.
- Drug sensitivity. Sweet's syndrome may result from a sensitivity to certain medications, including azathioprine (Azasan, Imuran), granulocyte colony-stimulating factor, antibiotics and some nonsteroidal anti-inflammatory drugs.
This condition does not appear to have a racial predilection.
There is a risk of the skin lesions becoming infected. Follow your doctor's recommendations for caring for the affected skin.
In cases where Sweet's syndrome is associated with cancer, the eruptions of the lesions may be the first sign of cancer either appearing or recurring.
A doctor who specializes in skin conditions (dermatologist) might be able to diagnose Sweet's syndrome simply by looking at your skin. But you may need testing before your doctor can make a definite diagnosis. Tests that are useful in assessing people for Sweet's syndrome include:
- Blood tests. A sample of your blood may be sent to a laboratory where it's checked for an unusually large number of white blood cells and certain blood disorders.
- Skin biopsy. Your doctor removes a small piece of affected tissue for examination under a microscope. The tissue is analyzed to determine whether it has the characteristic abnormalities of Sweet's syndrome.
Sweet's syndrome might go away without treatment. But medications can speed the process. The most common medications used for this condition are corticosteroids:
- Pills. Oral corticosteroids, such as prednisone, work very well but will affect your entire body. Unless you only have a few lesions, you'll likely need to take oral corticosteroids. Long-term use can cause side effects, such as weight gain, insomnia and weakened bones.
- Creams or ointments. These preparations usually affect just the portion of skin where they're applied, but they can cause thinning skin.
- Injections. Another option is to inject a small amount of corticosteroid right into each lesion. This may be less feasible for people who have many lesions.
You'll need to take the drug for several weeks to prevent relapse. If long-term corticosteroid use is a problem for you, ask your doctor about other prescription medications that might help. Some common alternatives to corticosteroids are:
- Potassium iodide
- Colchicine (Colcrys, Mitigare)
Your primary care doctor is likely to refer you to a dermatologist for diagnosis and treatment of Sweet's syndrome. Here's some information to help you get ready for your appointment.
What you can do
Before your appointment, make a list of:
- Symptoms you've been having and for how long, including those that seem unrelated to your rash
- All medications, vitamins and supplements you take, including doses
- Questions to ask your doctor
If you have symptoms of Sweet's syndrome, questions you may want to ask include:
- What might be causing my rash?
- What tests do I need to confirm the diagnosis?
- Is this condition temporary or long-lasting?
- What treatment options are available, and which do you recommend for me?
- What side effects can I expect from treatment?
- Is there a generic alternative to the medicine you're prescribing me?
- What if I just wait to see if my signs and symptoms go away on their own?
What to expect from your doctor
Your doctor is likely to ask you a number of questions, such as:
- When did your skin symptoms start?
- Did they come on suddenly or gradually?
- What did the rash look like when it first appeared?
- Is the rash painful?
- Does anything make your symptoms better?
- Does anything make your symptoms worse?
- Were you sick before the rash started?
- What medical problems have you had?
- Do you have other symptoms that started about the same time?
- What medications do you take?
- Did the skin lesions start in the days or weeks after you started a new medication?
December 24th, 2020